Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
25 & severe night sweats
avatar
janey_plumb posted:
Hi, I am 25 and for the most part a healthy woman. I have struggled with stomach aches my whole life and while searching for a solution I have had my gallbladder removed, 2 colonoscopies, tons of internal tests done and TONS of blood work.
Since being out of college I have been put on birth control to regulate my menstrual cycle or lack thereof, as well as put on anxiety/depression meds. About a year ago I started getting SEVERE night sweats. They are getting so bad that I wake myself up 3-6 times a night completely drenched. I will kick off my covers, start freezing, put my covers back on repeat the process over and over. I have tried many different sleeping patterns with no luck. My docs have changed my meds with no change. I have had my hormones (FHS) and thyroid tested and everything is normal (and almost too low). I have no energy and have even started falling asleep driving. If anyone has any ideas or thoughts please help! for my sanity and safety! Thanks!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear janey_plumb: Hot flashes have been linked to abrupt changes in estrogen levels. Typically they are seen during the hormone swings of perimenopause. Yet other medical conditions can prompt flashes and/or night sweats. These include: hyperthyroidism, infections (eg HIV/AIDS, TB, malaria), some types of cancers (eg pancreas, adrenal gland, leukemia), generalized anxiety/panic, and autoimmune disorders.

Many women have noted a sensation of flushing when the sympathetic nervous system ("fight or flight" response) is activated. Apparently this is the connection between sleep apnea and night sweats. The sympathetic nervous system gets triggered by low oxygen levels.

Even being a heavy cigarette smoker can be linked to more hot flash activity as smoking decreases blood estrogen levels. Lastly, some medications (eg serotonin [SSRI>antidepressants, raloxifene, and others) have been noted to prompt flashes. If your flashes appeared after starting a new medication be sure to ask your pharmacist if flashes are noted as a possible side effect.

In your specific case, you mentioned a normal FSH (not obviously menopausal), and normal TSH (likely not hyperthyroid). Your medications for depression/anxiety have been changed to try and rule out a drug side effect. I am hoping that sleep apnea has been ruled out as well since your symptoms are worse at night.

IF all this is correct I can only share a case from my practice. A very intelligent woman in her early 30's had intractable hot flashes. We tested, and did treatment trials, for everything. One summer she went away to the south of France and while away had NO flashes. She had not changed any medications, nor started new regimens--the flashes just stopped.

Bottom line, if you have not looked at sleep apnea, or autoimmune disorders, that MIGHT be an option. You have suffered through a lot of invasive procedures. I can at least hope that your flashes will stop as abruptly as the woman described above.

In Support,
Jane
 
avatar
An_244818 responded:
First of all, I want to let you know that I am not a medical professional. Have you had a chest x-ray recently? I am not trying to alarm you, but from my own experience (and more recently, my 26-year-old nephew), there is a "rare" lymphoma (Hodgkins lymphoma) that doctors don't necessarily consider in their list of possibilities with "night sweat" symptoms. As the nurse practitioner mentioned, things not necessarily "female" could be the cause of your night sweats. Good luck to you. I hope you find answers and relief soon.
 
avatar
Jennifer_1013 responded:
Hi there. First off, I am not a health professional AT ALL. However, I had some symptoms very similar to yours earlier this year, so I thought I'd at least offer my opinion. The duration of your night sweats makes this somewhat unlikely, but when I was having bouts of no energy (including nearly falling asleep in my car) and night sweats it was because I had contracted viral mononucleosis ("mono"). I am 30, which is older than average for that virus, but it happens. It may be something to look into? Anyway, I hope that your symptoms resolve soon. It sucks being sick all the time and it sounds like you've had your share!
 
avatar
StephenXX replied to Jane Harrison Hohner, RN, RNP's response:
Are you suggesting a trip to the south of France as a treatment for night sweats?
 
avatar
CottonMz responded:
Hi Janey,
I am so sorry you are having these troubles. I am 34 years older than you and have had the same problems. My doctor told me in was all in my head. All test came back normal. I am not against doctor but you have to listen to your own body, you know when you are sick. Please go to this web site. www.LeakyGutCure.com
When you excessive sweating it is a sign of being toxic. I hope you will check out the site. It has really helped me, I feel better today than I have felt since I was 11 years old.
It is not in our head it is in our gut.
Sara
cottonmz @yahoo.com (email me if I can help)
 
avatar
moxie1954 responded:
Janey,
I have never heard of someone so young .having night sweats...BUT I GUESS IT CAN HAPPEN....My suggestion to you is to reserch your mends.....alot of time man made medician will have an adverse effect on your system (hard for you to digest and use)...!!next i would try some herbal remedy.these are easier for your body to process........for your stomach issue .i would get some .....honey...it has excellent healing property....get some from a road side stand...process honey ,you get in the store takes out the property that can heal your stomach!!.For your HOT FLASHER ,i would try BLACK CHOCS...and plenty of water...HYDRATE YOUR SELF A LOT TO HELP YOUR CIRCULATION CAN HELP AS WELL....also stress, caffeine products...can cause an on set of night sweats... maybe some yoga before bed to calm your self can help!! also a small night fan ,light PJ...and light sheets,letting your skin breath!! all tho this very well can be a hormonal system... in balance ..! My guess it is the medician casing some of the problem!


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
51 of 101 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.